West Virginia, 2019

Damaging Winds in West Virginia, August 20, 2019

August 20, 2019 · NWS RLX · 10 events in 3 counties and zones

An upper level disturbance, tapping into moisture hovering over Central Appalachia, sparked showers and severe thunderstorms across northern West Virginia on the evening of August 20th. Damaging wind gusts were the primary result from these storms, resulting in many trees and power lines falling down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance, tapping into moisture hovering over Central Appalachia, sparked showers and severe thunderstorms across northern West Virginia on the evening of August 20th. Damaging wind gusts were the primary result from these storms, resulting in many trees and power lines falling down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 6:43 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 20, 6:43 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
743 PM EDT Tue Aug 20 2019

.SYNOPSIS...
Upper level disturbances could produce showers or storms
through Wednesday. Cold front brings rainfall Thursday. Dry and
cooler this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 740 PM Tuesday...

Coverage of storms on the increase as the upper level wave moves
through the Ohio Valley. POP forecast looked pretty good with
values coming up over the west and south, and remaining lower
over the central CWA. New outflow boundaries could become a game
changer however, so some adjustments likely will be needed
based on trends in 2-3 hours.

As of 225 PM Tuesday...

Sent a quick update to issue a Excessive Heat Advisory for
portions of southeast OH and southeast KY through 6 PM.

As of 205 PM Tuesday...

The area remains under the influence of a surface high pressure, and
an upper level low amplitude trough. Models bring few H500 vorticity
maxes across the area through Wednesday. These short waves will
likely interact with limited moisture to produce scattered
showers or storms. Models suggest a healthy H500 vort max will
move across our northwest sections by 00Z this evening, perhaps
bringing another cluster of storms into southeast OH and
northern WV. Convective activity should diminish in intensity
and coverage later tonight.

Similar low temperatures can be expected tonight, generally in the
upper 60s lowlands, ranging into the low 60s northeast mountains.
With some clouds around, but despite of near calm flow, less river
valley fog can be expected overnight tonight. This could change over
areas that receive rainfall this afternoon and evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

Unsettled weather continues on Wednesday, as weak disturbances cross
the area, with isold to sct showers and storms. A few storms could
be strong to severe with damaging winds the primary threat. SPC has
added a marginal risk to the CWA for Wednesday.

A cold front will move into the area Thursday night and Friday, with
continued showers and thunderstorms across the area. Front will be
across southern zones on Friday, with drier weather across northern
zones for the most part.

With the overall warm and humid atmosphere in place, heavy downpours
and localized water issues will be a possibility during the period,
particularly if areas receive repetitive convection.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

Brief break in the precipitation across most areas over the weekend
with high pressure briefly in control. Showers and storms will still
continue to be a possibility, particularly across the higher terrain
and southern zones, where humidity will be higher in vcnty of front,
just to south of southern zones.

Heat and humidity will be on the increase towards the end of the
week into early next week as the front lifts north across the area
again, along with several disturbances, bringing a return of active
weather to the region.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 740 PM Tuesday...

Low confidence in the aviation forecast going forward given the
ongoing convective activity.

Scattered storms becoming slightly more numerous across the area
has forced the hand at some terminals for some storm based
restrictions. Still tried to remain conservative however, which
could mean the need for AMDs.

Beyond the storms, if terminals do get rain, the fog potential
does go up, if the convective debris in terms of high and mid
level cloud cover are able to dissipate late in the overnight.

Some outflow boundaries from area storms are now evident on
radar. This could play havoc with the surface wind directions in
the vicinity of older storms, and also create new storms. This
is possible at HTS over the next couple of hours especially.

Winds in storms can easily reach 40kts, and small hail is also
possible.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Location of convection could vary. Areas of
fog could be larger than expected. Sky forecast is dependent on
overall coverage of storms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 08/21/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    M
HTS CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 00Z THURSDAY...
IFR possible with showers and storms mid week, stratus and
valley fog redeveloping by Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...26/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...26
Hazardous weather outlook, Aug 20, 1:20 PM EST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
220 PM EDT Tue Aug 20 2019

OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-017>020-024>034-039-
040-515>526-211830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-
Buchanan-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
220 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms through this
evening with the main threat being possible damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ086-087-WVZ005>008-013>016-211830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
220 PM EDT Tue Aug 20 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for severe thunderstorms through this evening with
the main threat being damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for excessive rainfall on Thursday and
Thursday night, which could result in potential flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 20, 4:44 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Tue Aug 20 2019

WVZ039-521-522-525-526-202215-
Southeast Webster-Northwest Randolph-Northwest
Webster-Upshur-Southeast Randolph-
544 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...SOUTH
CENTRAL UPSHUR AND NORTHEASTERN WEBSTER COUNTIES...

At 544 PM EDT, a strong thunderstorm was located near Holly River
State, or 8 miles northeast of Webster Springs, moving northeast at
20 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Holly River State, Alexander, Helvetia, Hacker Valley, Pickens and
Waneta.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3851 8031 3859 8043 3881 8027 3868 8002
TIME...MOT...LOC 2144Z 223DEG 16KT 3859 8033

MEK
Special weather statement, Aug 20, 5:48 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
648 PM EDT Tue Aug 20 2019

KYZ105-WVZ005-202315-
Lawrence-Wayne-
648 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN WAYNE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located over Ulysses, or
near Inez, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ulysses, Charley, Clifford, Glenhayes, Gallup and Crum.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3808 8250 3791 8235 3789 8237 3788 8242
      3790 8244 3791 8247 3790 8247 3792 8248
      3793 8250 3795 8250 3796 8254 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3792 8274 3796 8277
TIME...MOT...LOC 2248Z 239DEG 12KT 3793 8264

22
Special weather statement, Aug 20, 6:24 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
724 PM EDT Tue Aug 20 2019

OHZ083-084-086-210000-
Jackson-Gallia-Vinton-
724 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GALLIA...JACKSON
AND SOUTHWESTERN VINTON COUNTIES...

At 724 PM EDT, a strong thunderstorm was located near Jackson, moving
northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Jackson, Wellston, Hamden, Coalton, Petersburg, Mabee and Byer.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3915 8279 3928 8259 3893 8233 3889 8273
      3893 8276 3894 8275 3895 8277 3900 8280
TIME...MOT...LOC 2324Z 240DEG 18KT 3907 8273

22
Special weather statement, Aug 20, 6:26 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
726 PM EDT Tue Aug 20 2019

WVZ009-017-210000-
Wirt-Wood-
726 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WIRT AND CENTRAL WOOD
COUNTIES...

At 726 PM EDT, a strong thunderstorm was located over Mineralwells,
or near Parkersburg, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Parkersburg, Elizabeth, Mineralwells, Lubeck, Freeport, Walker,
Davisville, Greencastle, Morristown, Rockport and Palestine.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 160 and 175.
 Route 50 in West Virginia between mile markers 11 and 22.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3928 8129 3917 8131 3917 8132 3916 8131
      3915 8133 3913 8131 3901 8133 3907 8164
      3925 8160
TIME...MOT...LOC 2326Z 276DEG 12KT 3917 8156

22
Local storm report, Aug 20, 7:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     2 S CLIFFORD            37.97N  82.53W
08/20/2019                   LAWRENCE           KY   911 CALL CENTER

            TREES AND POWER LINES DOWN ON ROUTE 1690 NEAR
            CHERRYVILLE. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER RLX1901904

26
Special weather statement, Aug 20, 7:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
828 PM EDT Tue Aug 20 2019

OHZ076-WVZ010-011-019-210115-
Washington-Ritchie-Pleasants-Tyler-
828 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE AND SOUTHWESTERN TYLER COUNTIES...

At 828 PM EDT, a strong thunderstorm was located near Belmont, or
near Marietta, moving northeast at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
St. Marys, Belmont, Newport, Matamoras, Friendly, Schultz, Arvilla,
Point Lookout, New Matamoras, Hebron, Willow Island and Maxwell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3957 8107 3932 8094 3930 8130 3946 8143
      3958 8121
TIME...MOT...LOC 0028Z 246DEG 19KT 3942 8133

22

The radar

The Charleston,WV radar (KRLX), 30 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
August 20, 7:40 PM EST
Where
Kanawha County, 0.54 mi W of Mammoth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.270, -81.380

Six trees were blown down near Kelly's Creek.

Thunderstorm Wind, Tyler

When
August 20, 8:20 PM EST
Where
Tyler County, 0.87 mi SW of Sancho
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.420, -80.940

One tree was blown onto Wick Road near Bearsville.

Thunderstorm Wind, Tyler

When
August 20, 8:20 PM EST
Where
Tyler County, Middlebourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.500, -80.900

A tree was blown down onto Stateridge Road in the town of Middlebourne, blocking the road for a brief period of time.

Thunderstorm Wind, Harrison

When
August 20, 9:06 PM EST
Where
Harrison County, Industrial
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.280, -80.570

Several trees fell down in and around the town of Salem.

Thunderstorm Wind, Harrison

When
August 20, 9:20 PM EST
Where
Harrison County, 0.54 mi E of Stonewood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.250, -80.310

A tree was blown down on Cost Avenue in Stonewood.

Thunderstorm Wind, Harrison

When
August 20, 9:27 PM EST
Where
Harrison County, Despard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.280, -80.320

Two individual trees were blown down around the same time in the county. One tree fell down on Summit Park Avenue in the town of Montpelier, while the other was blown over on Sun Valley Road in Sun Valley.

Thunderstorm Wind, Harrison

When
August 20, 9:45 PM EST
Where
Harrison County, 1.38 mi N of Maken
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.300, -80.480

A tree was blown down near Covered Bridge in the town of Maken.

Thunderstorm Wind, Harrison

When
August 20, 9:52 PM EST
Where
Harrison County, 0.69 mi S of Lost Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.160, -80.350

Multiple trees fell down across the county at a similar time. Four trees fell down near Lost Creek off of I-79, while power lines were downed on Halls Run Road near the town of Bristol.

Thunderstorm Wind, Harrison

When
August 20, 10:02 PM EST
Where
Harrison County, 1.07 mi E of Pine Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.420, -80.310

A tree fell down on Bices Run Road near the town of Pine Bluff.

Thunderstorm Wind, Harrison

When
August 20, 10:18 PM EST
Where
Harrison County, 0.54 mi W of West Milford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.200, -80.410

A tree was blown down in Milford-Laurel Park near the town of Milford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843307, 843308, 843309, 843310, 843311, 843313, 843315, 843316, 843318, 843319.